You are not currently logged in.
Access your personal account or get JSTOR access through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Chains of Rare Events
Felix Cernuschi and Louis Castagnetto
The Annals of Mathematical Statistics
Vol. 17, No. 1 (Mar., 1946), pp. 53-61
Published by: Institute of Mathematical Statistics
Stable URL: http://www.jstor.org/stable/2235904
Page Count: 9
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
The negative binomial distribution of Greenwood and Yule is generalized and modified in order to obtain distribution curves which could be used in many concrete cases of chains of rare events. Assuming that the numbers of single, double, triple, and so on, events are distributed according to Poisson's law with parameters λ1, λ2, λ3 ⋯ respectively, and that λs is given by λs = λ1 as - 1/s!, the probability of obtaining M successful events is studied. In the considered relation λs, for convenient values of a, first increases with s and after a certain saturation value of s starts to decrease. A relation of this type is very suitable for studying the distribution of score in a match between two first class billiard players, the probability of accidents on a highway of dense traffic, etc. The general methods of finding the distribution curves for arbitrary relations between the λ's are indicated. The method of steepest descent is applied to find an acceptable approximation of the distribution function; and the advantage of this method is pointed out for other similar cases, in addition to the concrete one which was developed, in which the method of direct expansion into power series becomes inapplicable.
The Annals of Mathematical Statistics © 1946 Institute of Mathematical Statistics